Take the 2-minute tour ×
MathOverflow is a question and answer site for professional mathematicians. It's 100% free, no registration required.

The classical definition of regular polytopes is recursive. It says that a polytope is regular if its facets and vertex figures (both smaller-dimensional polytopes) are regular.

The modern definition goes as follows. Let $P\subseteq\mathbb{R}^n$ be a polytope centered at the origin and let $\mathrm{Aut}(P)\leq O(n)$ be its automorphism group. We say that $P$ is regular if its automorphism group acts transitively on maximal flags of faces.

However, there are many equivalent definitions of regularity. Let's say that a polytope is $d$-regular if its automorphism group is transitive on $d$-dimensional faces. The following theorem is stated in several places (for example in McMullen and Schulte's "Abstract Regular Polytopes", pages 9-10):

Theorem: Let $P$ be an $n$-dimensional polytope. If $P$ is $d$-regular for all $0\leq d\leq n-1$ then $P$ is regular.

All statements of this theorem I've seen refer to Peter McMullen's 1968 thesis from the University of Birmingham, which I don't have access to.

So here's my question: Does anyone know where I can find a proof of this theorem or how to gain access to Peter McMullen's thesis?

Bonus Problem: How dependent/independent are the notions of $d$-regularity for different $d$?

Thanks.

share|improve this question

1 Answer 1

As far as I can tell, this was published:

MR0221384 (36 #4436) Reviewed McMullen, P. Combinatorially regular polytopes. Mathematika 14 1967 142–150.

share|improve this answer
    
This seems not to contain the result I'm looking for. Probably it's implicit, but too implicit for me. –  Drew Armstrong May 21 at 20:00

Your Answer

 
discard

By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.